Alert archive / Iowa / River Flood Warnings in 2009

River Flood Warning 85, NWS Des Moines, IA

July 6, 2009Lucas County, Wayne County, Iowa

NWS Des Moines, IA issued this river flood warning at Jul 6, 2009, 4:21 PM CDT for Lucas County, Wayne County, Iowa. It was in force for 40 hr.

The area

The counties it named.

The facts

Issued
Jul 6, 2009, 4:21 PM CDT (21:21 UTC)
Expired
Jul 8, 2009, 8:30 AM CDT
In force
40 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

Counties Lucas County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chariton River near Chariton (CHTI4). The gauge peaked at 16.79 ft at Jul 7, 2009, 10:00 AM CDT.

actionminormoderate102007/0607/0707/0807/09
Action stage
16 ft
Minor stage
19.5 ft
Moderate stage
26 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06903400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KDMX 062121
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
421 PM CDT MON JUL 06 2009

...The National Weather Service in Des Moines has issued a Flood 
Warning...

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area...turn around and find an alternate 
route. Turn around...dont drown.

Additional river and weather information is available at...
http://www.weather.gov/desmoines .

&&

IAC117-185-072121-
/O.NEW.KDMX.FL.W.0085.090706T2121Z-090708T0642Z/
/CHTI4.1.ER.090706T2100Z.090707T0000Z.090707T0642Z.NO/
421 PM CDT MON JUL 06 2009

...Flood Warning in effect until Tuesday morning...

The National Weather Service in Des Moines has issued a
* Flood Warning for
  The Chariton River near Chariton.
* Until Tuesday morning.
* At  4:00 PM Monday the stage was 15.0 feet...and rising. 
* Minor flooding is occurring and is forecast to continue.
* Flood stage is  15 feet.
* Forecast...rise to 15.2 feet this evening. Fall below flood stage 
  Tuesday morning.


$$
7 follow-up statements
000 
WGUS83 KDMX 070307
FLSDMX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1007 PM CDT MON JUL 06 2009

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

&&

IAC117-185-080307-
/O.EXT.KDMX.FL.W.0085.000000T0000Z-090708T1415Z/
/CHTI4.1.ER.090706T2100Z.090707T0245Z.090707T1415Z.NO/
1007 PM CDT MON JUL 06 2009

...FLOOD WARNING NOW IN EFFECT UNTIL TUESDAY MORNING...

THE FLOOD WARNING CONTINUES FOR
  THE CHARITON RIVER NEAR CHARITON.
* UNTIL TUESDAY MORNING.
* AT  9:45 PM MONDAY THE STAGE WAS 16.1 FEET...AND RISING. 
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* FLOOD STAGE IS  15 FEET.
* FORECAST...FALL BELOW FLOOD STAGE TUESDAY MORNING.


$$
000 
WGUS83 KDMX 070837
FLSDMX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
337 AM CDT TUE JUL 07 2009

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

&&

IAC117-185-080837-
/O.EXT.KDMX.FL.W.0085.000000T0000Z-090708T1634Z/
/CHTI4.1.ER.090706T2100Z.090707T0745Z.090707T1634Z.NO/
337 AM CDT TUE JUL 07 2009

...FLOOD WARNING NOW IN EFFECT THROUGH THIS MORNING...

THE FLOOD WARNING CONTINUES FOR
  THE CHARITON RIVER NEAR CHARITON.
* THROUGH THIS MORNING.
* AT 2:45 AM TUESDAY THE STAGE WAS 16.7 FEET...AND RISING. 
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* FLOOD STAGE IS 15 FEET.
* FORECAST...FALL BELOW FLOOD STAGE AT NOON TODAY.

$$
000 
WGUS83 KDMX 071200
FLSDMX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
700 AM CDT TUE JUL 07 2009

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

&&

IAC117-185-081200-
/O.EXT.KDMX.FL.W.0085.000000T0000Z-090709T0142Z/
/CHTI4.1.ER.090706T2100Z.090707T1030Z.090708T0142Z.NO/
700 AM CDT TUE JUL 07 2009

...FLOOD WARNING NOW IN EFFECT UNTIL THIS EVENING...

THE FLOOD WARNING CONTINUES FOR
  THE CHARITON RIVER NEAR CHARITON.
* UNTIL THIS EVENING.
* AT  5:45 AM TUESDAY THE STAGE WAS 16.8 FEET...AND RISING. 
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* FLOOD STAGE IS  15 FEET.
* FORECAST...FALL BELOW FLOOD STAGE THIS EVENING.


$$
000 
WGUS83 KDMX 071846
FLSDMX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
146 PM CDT TUE JUL 07 2009

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

&&

IAC117-185-081846-
/O.CON.KDMX.FL.W.0085.000000T0000Z-090709T0142Z/
/CHTI4.1.ER.090706T2100Z.090707T1545Z.090708T0142Z.NO/
146 PM CDT TUE JUL 07 2009

...FLOOD WARNING REMAINS IN EFFECT UNTIL THIS EVENING...

THE FLOOD WARNING CONTINUES FOR
  THE CHARITON RIVER NEAR CHARITON.
* UNTIL THIS EVENING.
* AT 12:45 PM TUESDAY THE STAGE WAS 16.8 FEET...AND STEADY. 
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* FLOOD STAGE IS  15 FEET.
* FORECAST...FALL BELOW FLOOD STAGE THIS EVENING.


$$
000 
WGUS83 KDMX 080015
FLSDMX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
715 PM CDT TUE JUL 07 2009

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

&&

IAC117-185-090015-
/O.EXT.KDMX.FL.W.0085.000000T0000Z-090709T1234Z/
/CHTI4.1.ER.090706T2100Z.090707T1545Z.090708T1234Z.NO/
715 PM CDT TUE JUL 07 2009

...FLOOD WARNING NOW IN EFFECT UNTIL WEDNESDAY MORNING...

THE FLOOD WARNING CONTINUES FOR
  THE CHARITON RIVER NEAR CHARITON.
* UNTIL WEDNESDAY MORNING.
* AT  6:45 PM TUESDAY THE STAGE WAS 16.6 FEET...AND STEADY. 
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* FLOOD STAGE IS  15 FEET.
* FORECAST...FALL BELOW FLOOD STAGE WEDNESDAY MORNING.


$$
000 
WGUS83 KDMX 080822
FLSDMX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
322 AM CDT WED JUL 08 2009

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

&&

IAC117-185-090822-
/O.EXT.KDMX.FL.W.0085.000000T0000Z-090709T1654Z/
/CHTI4.1.ER.090706T2100Z.090707T1545Z.090708T1654Z.NO/
322 AM CDT WED JUL 08 2009

...FLOOD WARNING NOW IN EFFECT UNTIL MIDDAY TODAY...

THE FLOOD WARNING CONTINUES FOR
  THE CHARITON RIVER NEAR CHARITON.
* UNTIL MIDDAY TODAY.
* AT 2:30 AM WEDNESDAY THE STAGE WAS 16.2 FEET...AND STEADY. 
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* FLOOD STAGE IS 15 FEET.
* FORECAST...FALL BELOW FLOOD STAGE MIDDAY TODAY.

$$
000 
WGUS83 KDMX 081330
FLSDMX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
830 AM CDT WED JUL 08 2009

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

&&

IAC117-185-081400-
/O.CAN.KDMX.FL.W.0085.000000T0000Z-090709T1654Z/
/CHTI4.1.ER.090706T2100Z.090707T1545Z.090708T1213Z.NO/
830 AM CDT WED JUL 08 2009

...FLOOD WARNING IS CANCELLED...

THE FLOOD WARNING IS CANCELLED FOR
  THE CHARITON RIVER NEAR CHARITON.
* AT  8:00 AM WEDNESDAY THE STAGE WAS 14.5 FEET...AND FALLING. 
* FELL BELOW FLOOD STAGE AT  7:13 AM WEDNESDAY.
* NO FLOODING IS OCCURRING...AND NO FLOODING IS FORECAST.
* FLOOD STAGE IS  15 FEET.
* FORECAST...FALL TO 6.4 FEET THURSDAY MORNING.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jul 6, 3:13 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 6, 3:13 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
313 PM CDT MON JUL 6 2009

.SHORT TERM /TONIGHT/...
SCATTERED WEAK CONVECTION DEVELOPING OVER THE SOUTH CENTRAL FORECAST
AREA THIS AFTERNOON SHOULD END TOWARDS 00Z AS IT IS MAINLY DIURNALLY
DRIVEN. ADDITIONAL CONVECTION HAS DEVELOPED ALONG A CONVERGENT ZONE
ACROSS EASTERN SOUTH DAKOTA AND WILL GRADUALLY MOVE TOWARD NORTH
CENTRAL IOWA THIS EVENING AND OVERNIGHT. CONVERGENCE SHOULD INCREASE
IN THIS REGION AS HIGH PRESSURE SHIFTS SOUTHEAST INTO SOUTHERN
MINNESOTA...ALLOWING FOR LIGHT SOUTHERLY FLOW TO MOVE BACK NORTH
ACROSS IOWA. THIS SOUTHERLY FLOW WILL MEET DRIER AIR WORKING SOUTH
OVER MINNESOTA AND SHOULD BECOME THE FOCUSED AREA FOR CONVECTION
OVERNIGHT. PRIMARY LIFT IS AROUND 850 MB...HOWEVER THE LLJ REMAINS
FOCUSED TO THE WEST AND OVERALL FORCING IS WEAK. ANY CONVECTION THAT
DEVELOPS SHOULD REMAIN WELL BELOW SEVERE LIMITS DUE TO WEAK
INSTABILITY. MUCH OF THE CENTRAL AND SOUTH WILL REMAIN DRY OVERNIGHT
ONCE AFTERNOON ACTIVITY DIMINISHES.

.LONG TERM /TONIGHT THROUGH SUNDAY/...
A WEAK BAROCLINIC ZONE WILL REMAIN DRAPED FROM SOUTHERN MN ACROSS
NORTHEASTERN IA AND INTO IL ON TUESDAY...PROVIDING A FOCUS MECHANISM
FOR PRECIP DEVELOPMENT AS SUBTLE SHORTWAVES MOVE THROUGH
NORTHWESTERLY FLOW AROUND THE RIDGE ALOFT. HOWEVER...DYNAMICS AND
SURFACE CONVERGENCE IN THE AREA ARE WEAK...SO HAVE NOT GONE ABOVE
LOW/MID CHANCE POPS AND KEPT QPFS LOW IN OUR NORTH AND NORTHEAST.
MEANWHILE...A SURFACE LOW MOVING SOUTHEAST ACROSS THE HIGH PLAINS
WILL COME TO REST OVER NE AND KS BY TUESDAY EVENING...WITH A WARM
FRONT COALESCING WITH THE AFOREMENTIONED BAROCLINIC ZONE ACROSS
SOUTHERN MN. THIS WILL RESULT IN STRONG THUNDERSTORM DEVELOPMENT IN
EASTERN SD/SOUTHWESTERN MN LATE TUESDAY. AFTER SUNSET THESE STORMS
WILL MORPH INTO AN MCS AND MOVE ACROSS OUR NORTHERN AND NORTHEASTERN
COUNTIES...HOWEVER THERE IS GREAT UNCERTAINTY REGARDING ITS TIMING
AND STRENGTH AS INSTABILITY AND LIFT ARE CONSIDERABLY WEAKER IN OUR
AREA. IN ANY EVENT THIS WILL JUSTIFY HIGHER CHANCE POPS IN OUR
NORTHERN COUNTIES LATE TUESDAY NIGHT.

THE FORECAST FOR WEDNESDAY IS MORE UNCERTAIN. MODELS ARE NEARLY
UNANIMOUS INN BRINGING A MORE IDENTIFIABLE SHORTWAVE/VORT MAX AROUND
THE EDGE OF THE RIDGE AND ACROSS OUR AREA. HOWEVER...THE MID/UPPER
RIDGE WILL BE PERSISTENT OR SLIGHTLY BUILDING ACROSS THE AREA AND
FORECAST SOUNDINGS INDICATE A SIZABLE CAP DEVELOPING ESPECIALLY IN
THE AFTERNOON...WHICH WOULD INHIBIT PRECIP DEVELOPMENT. GIVEN THIS
UNCERTAINTY HAVE NOT MADE SIGNIFICANT CHANGES TO PRECIP FORECAST FOR
WEDNESDAY...STICKING WITH LOW-END CHANCE POPS.

A COLD FRONT IS STILL ON TRACK TO ENTER IOWA FROM THE NORTHWEST LATE
THURSDAY...HOWEVER THE ARE SIGNIFICANT DIFFERENCES IN TIMING AMONGST
THE LONG-RANGE MODELS. IN ADDITION...THE PARENT LOW OF THE FRONT
WILL PASS FAR TO OUR NORTH ACROSS SOUTHERN CANADA...WITH WEAK
DYNAMICS IN OUR AREA AND LIGHTER SURFACE FLOW NEAR THE FRONT.
STILL...BOUNDARY LAYER MOISTURE AND SOME MEASURE OF CONVERGENCE
ALONG THE FRONT SHOULD BE SUFFICIENT TO GENERATE SHOWERS AND STORMS
AS IT PASSES THROUGH...WITH THE SEVERE THREAT APPEARING QUITE LOW AT
THIS TIME. IT APPEARS THAT THE FRONT WILL STALL SOMEWHERE ACROSS OR
NEAR SOUTHERN IOWA...PROVIDING CONTINUING PRECIP CHANCES INTO THE
WEEKEND.

&&

.AVIATION...06/18Z
SCT CU EXPECTED THIS AFTERNOON AND MAY HAVE SOME BKN VFR CEILINGS.
MAIN FORECAST IMPACT WILL BE OVERNIGHT WITH SYSTEM DROPPING OUT OF
THE DAKOTAS AND MINNESOTA. EXPECT A FEW THUNDERSTORMS TO DEVELOP AND
AFFECT PORTIONS OF NORTHERN IOWA ESPECIALLY NEAR KMCW AND KALO. SOME
OF THIS CONVECTION MAY LINGER INTO TUE MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...DONAVON
LONG TERM...LEE
Hazardous weather outlook, Jul 6, 5:04 AM CDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
504 AM CDT MON JUL 6 2009

IAZ004>007-015>017-023>028-033>039-047>050-071015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
504 AM CDT MON JUL 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND TONIGHT...WITH BEST CHANCES NORTH OF AN ALGONA TO
WATERLOO LINE. AN ISOLATED SEVERE THUNDERSTORM OR TWO IS
POSSIBLE...BUT NOT LIKELY...WITH MARGINALLY SEVERE HAIL TO THE
SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE AT TIMES FROM
TUESDAY THROUGH SATURDAY...WITH BEST CHANCES TUESDAY NIGHT AND
THURSDAY THROUGH FRIDAY. AT THIS TIME...AN ORGANIZED SEVERE THUNDERSTORM
THREAT DOES NOT APPEAR LIKELY THROUGH WEDNESDAY. THE
PREDICTABILITY OF SEVERE WEATHER THURSDAY THROUGH SATURDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ044>046-057>062-070>075-081>086-092>097-071015-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
504 AM CDT MON JUL 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE AT TIMES FROM
LATE TUESDAY THROUGH SATURDAY...WITH BEST CHANCES EARLY WEDNESDAY
AND THURSDAY THROUGH FRIDAY. AT THIS TIME...AN ORGANIZED SEVERE
THUNDERSTORM THREAT DOES NOT APPEAR LIKELY THROUGH WEDNESDAY. THE
PREDICTABILITY OF SEVERE WEATHER THURSDAY THROUGH SATURDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MOYER

Nearby

River Flood Warnings in Iowa, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.